Vertigo may at times persist for a few hours. You can identify this condition when you feel very dizzy or if you experience an imbalance of your overall system. The other symptoms include blurring of eyesight, abdominal problems such as vomiting and nausea. Gastric problems may also include bloating, formation of gas or flatulence. Betahistine is one of the most widely prescribed drugs for treating vertigo. But, can this drug also help manage anxiety levels? You need to talk to your treating doctor or pharmacist about the uses of this drug to treat anxiety or other mental conditions.

Betahistine is chiefly taken for treating a condition known as Meniere’s disease; this condition shows up as a marked change in your inner ear pressure levels. It is important to take this drug under the supervision of a qualified medical practitioner. Standard dosage of betahistine is 24 milligrams (mg) over a 24-hour timespan. It is usually taken as sub-doses; not exceeding 8 mg per sub-dose. In some acute cases of vertigo, your medical team may prescribe an enhanced dosage plan. Such boosted plans may involve intake of doses in the order of 40 mg or 45 mg.

But, you need to always remember that daily intake of betahistine very rarely exceeds 50 mg. In order to ensure added safety, these enhanced dosage plans are also divided into sub-doses; in these instances, quantum of each sub-dose is closely monitored. Talk to your treating physician or pharmacist if need more clarifications on the safe dosage levels and the strength of each sub-dose.

Intake of betahistine and its impact on mental conditions such as anxiety or restlessness

Foremost of all, you need to know how this drug works. As mentioned above, Meniere’s disease is a condition wherein your inner ear pressure alters substantially. Due to this change, your vestibular system gets disturbed; this system plays a key role in ensuring your overall body balance. Without your vestibular mechanism, you may fall off without knowing the mean-ground-level and may often get a confused view about your own state of equilibrium. The root cause of a disturbed vestibular system is a pressure change in the inner ear.

Betahistine and its active ingredients work to bring the altered pressure levels to a normal. How is this action effected? This drug is believed to dilate or expand the vessels carrying blood to your ears. Sizable increase in circulation helps bring down pressure levels. It is also believed that this drug can also boost the presence of serotonin; such boosting helps control the functioning of the nucleus of your vestibular system. Once your brain has an excess of serotonin, it may have an impact on your moods.

Serotonin is directly linked to emotions as well as moods like happiness, staying delighted as well as being free from worries. It is a neuro-transmitting substance which is often linked to controlling anxiety levels, decreasing bouts of depression, mood shifts as well as lowering worries. The chemical is also studied carefully for the roles it plays in curing your wounds or injuries, boosting health of bones, movements of bowels, sleep-wake cycles of your brain, etc. Last but not least, serotonin is also directly related to nausea; this is because of its ability to eliminate unsuitable or potentially dangerous foods out of your system. A spell of diarrhea is often closely associated with the presence of an increased level of serotonin.

Studies on mental wellbeing as well as mental health conditions confirm that if you are depressed or feeling down, you are likely to have a markedly low level of this brain chemical. On the other hand, if you are feeling uplifted, happy or elevated, the odds of a healthy level of serotonin are high. As betahistine may invoke neuro-transmitters such as serotonin, norepinephrine and the likes to manage inner ear blood flow, an increase in serotonin is very likely outcome.

But, can betahistine used to treat anxiety?

This is quite a tricky proposition. It is safe to consult your treating doctor about this specific use of betahistine. This is because – intake of this drug when you are not having the symptoms of Meniere’s disease (such as dizziness, nausea, vomiting, feeling imbalanced, etc.) can only lead to aggravation of these signs. If you are anxious or worried, your medical team may advise you to talk to a mental health specialist or a qualified caregiver.

A few safety precautions associated with the intake of betahistine

One must discontinue this drug only after taking needful advice from your treating physician and the pharmacist. If you are going to stop taking this med i.e., without telling your doctor, you may develop a few discomforts like vomiting, nausea as well as an excessive level of dizziness. Also, never take this drug when you do not have a spell of vertigo. If you are taking it without an underlying need, the risks of tremors, twitching of muscles (in an involuntary manner) as well as dizziness may increase.

In general, betahistine is not considered as a safe drug for children. Also, clinical research findings are not very many to evidence its use among younger adults and teens. Likewise, limited clinical evidences are available for its use on pregnant women. Similarly, mothers who are nursing their infants need to consult their medical team before starting to use betahistine. Lastly, if you have a clinical record or a medical history of hepatic problems, you must never take betahistine. Intake of such drugs can make its active ingredients to settle down / accumulated inside your hepatic ducts. Over a period of time, such build-up may even result in high levels of toxicity.

So, you need to remember that betahistine is likely to trigger neuro-transmitters like serotonin for the management of inner ear fluid balance. But, use of this drug for treating anxiety is not recommended. It is safe to consult your treating doctor about it with your doctor. Always remember that using betahistine in the absence of Meniere’s disease and its signs (like dizziness, nausea, etc.) may result in worsening of these conditions. So, if you are feeling anxious, it is always safe to consult a mental health specialist in a professional healthcare setting.

Author

Write A Comment